(continued)
Ask the Pharmacist
by Ron & Marla Chapleau

February 22, 2016
www.saugeentimes.com
www.kincardinetimes.com

Health

To Comment on this article Click Here

Q) I heard on the CBC that my stomach medication might cause dementia. What are the facts?

A) I seem to write about the class of stomach drugs known as the proton pump inhibitors (PPI’s) as much or more than any other group of drugs (although the “statins” which treat cholesterol would give them a good run for that title).

In previous editions, we have discussed the links between the PPI’s and possible complications such as an increased risk of fractures, infections (such as pneumonia and clostridium difficile) and cardiovascular incidents. Now, the PPI’s are facing allegations that they are linked to dementia. Before we discuss this, let’s perform a short review.

The PPI’s are a group of drugs that lower the amount of acid our stomachs produce and as such are used to treat common “hyper” acid conditions such as ulcers, heartburn (hiatus hernia), dyspepsia, gastritis and a number of other conditions that affect the stomach, esophagus or upper intestine.

Its members include omeprazole (Losec), esomeprazole (Nexium), lansoprazole (Prevacid), pantoprazole (Pantoloc and Tecta), rabeprazole (Pariet) and the newest member, Dexilant. They are amongst the most commonly prescribed classes (at last ranking #8 in the U.S. which significantly underestimates how commonly these drugs are used since they can be bought there without requiring a prescription.) and are taken by both sexes almost regardless of age.

This new study, which made the press, originated in Germany and was following up on a much smaller study a few years ago that had first suggested that the long term use of the PPI’s might affect the function of the brain. In this study, which was reported in the prestigious February 15th edition of the JAMA Neurology, the records of the largest mandatory public health insurer in Germany were reviewed over a 7 year period (2004-2011).

The analysis involved about 74,000 subjects aged 75 and over who initially did not have dementia at the beginning of that time frame. Over the course of the study, 29,510 were diagnosed with dementia with more than half of this number being diagnosed with at least 2 different types of dementia. These are sobering numbers indeed.

Researchers then focused on those individuals who had taken a PPI at least semi regularly over 18 month periods. Their findings were disturbing to say the least. Those individuals who had regularly taken PPI’s were 44% more likely to be diagnosed with some form of dementia. All of the drugs seemed to exhibit similar effects so that there is no specific agent that should be avoided or that health professionals could steer their patients towards.

Researchers are not sure why these drugs might cause dementia but one theory is related to the reduction in vitamin B12 levels that occurs in at least some individuals who take them. B12 is intimately involved with the functioning of our entire nervous system and deficiencies in this vitamin have been previously linked to cognitive decline.

As we have noted with some of the previous studies we have talked about in this space, this was a retrospective study meaning that it is incapable of proving whether PPI’s actually can cause dementia. Rather, these sorts of studies can only show an association between PPI’s and dementia. What this means in layman’s terms is that the study shows that people who regularly take PPI’s are more likely to develop dementia. This does not necessarily mean that the drugs actually cause dementia as perhaps those patients who take these drugs tend to be sicker and hence more likely to develop dementia anyways or perhaps medical conditions related to excessive stomach acid production may in some way induce dementia regardless of treatment.

Click the orange arrow to read the second column

What researchers want to stress is that individuals should not panic and stop taking these drugs abruptly. Instead they should consult with their doctor as to whether they need to take them regularly.

Current research has indicated that up to 70% of all PPI prescriptions may be inappropriate. Many patients (although not all) would be fine with short courses (defined as 8 weeks or less) of high dose therapy followed by changing to low dose therapy, intermittent therapy (i.e. just taking them when symptoms flare-up again) or changing to an older class of drugs known as the H2-antagonists (drugs such as ranitidine and famoditine) which have been on the market for well over 30 years now and are considered to have less downside than the PPI’s appear to have (although they are not as strong so may not work well enough for some).

Coming off of these drugs can be challenging as many who have taken them for 2 months or longer find that if they discontinue them suddenly, their stomach rebounds on them and starts producing large amounts of acid. This rebound effect can last for months and may force many individuals to resume their PPI medication.

Experts feel that if your physician decides it is safe to stop this drug (or at least transition it to a here and there type of therapy), then the drug should be slowly tapered down in dose and eventually taken at longer and longer intervals (i.e. instead of daily, change to every other day and then eventually to every third day). A slow process such as this seems to work much better in the long run.

For those who need to stay on them, have your vitamin B12 levels checked annually (as well as magnesium which can also be lowered by the PPI’s) through blood work from your doctor. Remember though, before stopping these drugs out of fear, consult with your doctor as there is a chance your actions may cause more harm than good.

When all is said and done, the vast, vast majority of patients have and will continue to have no major problems related to their use of these drugs.

For more information about this or any other health related questions, contact the pharmacists at Gordon Pharmasave, Your Health and Wellness Destination in Kincardine and Port Elgin Pharmasave.


Survey  Saugeen Times Read More
Survey Kincardine Read More
Survey  Walkerton News Read More

Click on the ads for more information

 
for world news, books, sports, movies ...

Monday, February 22, 2016